Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 27, NWS Flagstaff, AZ

July 16, 2018Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 16, 2018, 3:32 PM MST for Yavapai County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2018, 3:32 PM MST (22:32 UTC)
Expired
Jul 16, 2018, 6:30 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 97 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 5:40 PM MSTFLASH FLOODMayer, AZBIG BUG CREEK AT MAYER GAUGE REPORTED A 1.9 FOOT RISE AT 5:40 PM MST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 128 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1309 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

350 
WGUS55 KFGZ 162232
FFWFGZ
AZC025-170130-
/O.NEW.KFGZ.FF.W.0027.180716T2232Z-180717T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
332 PM MST MON JUL 16 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...

* Until 630 PM MST

* At 331 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain over Big Bug Creek and the northern portion of the 
  Goodwin Fire Scar. Up to one inch of rain has already fallen. 
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Mayer and Spring Valley. 

This includes the following streams and drainages...Turkey Creek...
Antelope Creek...Cedar Creek...Grapevine Creek...Agua Fria River...
Wolf Creek...Hackberry Creek...Big Bug Creek and Mineral Creek.

This includes State Route 69 between mile markers 265 and 274.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy rainfall over the Goodwin fire scar will likely trigger flash
floods in and downstream of the fire area. Heavy rains may cause
dangerous flooding across roadways in Mayer near Big Bug Creek. Turn
around, don't drown!

&&

LAT...LON 3446 11224 3433 11213 3434 11228 3443 11230

$$

TPS
3 follow-up statements
015 
WGUS75 KFGZ 162328
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
428 PM MST MON JUL 16 2018

AZC025-170130-
/O.CON.KFGZ.FF.W.0027.000000T0000Z-180717T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
428 PM MST MON JUL 16 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MST FOR
YAVAPAI COUNTY...

At 423 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain have diminished over the Goodwin Fire scar, but more storms 
have developed in the area. Up to one and a half inches of rain have 
already fallen. Watch for elevated flow through Big Bug Creek.

Some locations that will experience flooding include...
Mayer and Spring Valley. 

This includes the following streams and drainages...Turkey Creek...
Antelope Creek...Cedar Creek...Grapevine Creek...Agua Fria River...
Wolf Creek...Hackberry Creek...Big Bug Creek and Mineral Creek.

This includes State Route 69 between mile markers 265 and 274.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy rainfall over the Goodwin fire scar will likely trigger life
threatening flash floods and debris flows in and downstream of the
fire area. Residences near drainages and creeks, particularly Big Bug
Creek and surrounding tributaries such as Grapevine Creek and
Hackberry Creek, may be affected by high water and debris flows.
Heavy rains may cause dangerous flooding across roadways in Mayer
near Big Bug Creek. Move away from drainages now!

&&

LAT...LON 3446 11224 3433 11213 3434 11228 3443 11230

$$

RR
090 
WGUS75 KFGZ 170008
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
508 PM MST MON JUL 16 2018

AZC025-170130-
/O.CON.KFGZ.FF.W.0027.000000T0000Z-180717T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
508 PM MST MON JUL 16 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MST FOR
YAVAPAI COUNTY...

At 504 PM MST, Doppler radar indicated heavy rain has moved out of 
the Big Bug Creek area. Up to one and a half inches of rain fell in 
the area. Water has reached the Big Bug Creek gauge in Mayer, rising 
from 1.1 feet to 2.3 feet in the past hour. Watch for continued 
elevated flow in Big Bug Creek over the next hour or two before 
water levels begin to fall. Flash flooding is expected to begin 
shortly.

Some locations that will experience flooding include...
Mayer and Spring Valley. 

This includes the following streams and drainages...Turkey Creek...
Antelope Creek...Cedar Creek...Grapevine Creek...Agua Fria River...
Wolf Creek...Hackberry Creek...Big Bug Creek and Mineral Creek.

This includes State Route 69 between mile markers 265 and 274.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy rainfall over the Goodwin fire scar will likely trigger flash
floods in and downstream of the fire area. Heavy rains may cause
dangerous flooding across roadways in Mayer near Big Bug Creek. Turn
around, don't drown!

&&

LAT...LON 3446 11224 3433 11213 3434 11228 3443 11230

$$

TPS
955 
WGUS75 KFGZ 170127
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
627 PM MST MON JUL 16 2018

AZC025-170135-
/O.EXP.KFGZ.FF.W.0027.000000T0000Z-180717T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
627 PM MST MON JUL 16 2018

...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 630 PM
MST...

The heavy rain has ended. Flood waters have begun to receded. 
Flooding is no longer expected to pose a threat. Please continue to 
heed any remaining road closures.

LAT...LON 3446 11224 3433 11213 3434 11228 3443 11230

$$

JDS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 3:11 PM MST, 21 minutes earlier.

Area forecast discussion, Jul 16, 3:11 PM MST, 21 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
311 PM MST Mon Jul 16 2018

.SYNOPSIS...The monsoon weather pattern will continue over Arizona
this week, with daily rounds of showers and thunderstorms. The
main threat with storms will be heavy rainfall and localized
flooding each afternoon this week.

&&

.DISCUSSION...Flat upper level ridging extending from California
into the Great Basin will maintain easterly flow over northern
Arizona through midweek. The center of the ridge will gradually
rotate southeastward into north Texas by the end of the week. This
will result in deep moisture remaining in place over northern
Arizona the region through the week. This will lead to daily
chances for afternoon thunderstorms. Localized flooding will be
the primary threats.

The medium range models are hinting at a down tick in convective
activity beginning early next week with drier air filtering into
the region. Stay tuned.

&&

.AVIATION...For the 00Z package...Scattered -SHRA/-TSRA over
northern Arizona will diminish after 02Z. Local MVFR/IFR
conditions with gusty, erratic winds near the showers and
thunderstorms. VFR conditions will prevail over northern Arizona
tonight.

Scattered -SHRA/-TSRA will once again begin over the higher
terrain of northern Arizona between 1830-1900Z Tuesday, becoming
widespread in the afternoon. Aviation discussion not updated for
TAF amendments.

&&

.FIRE WEATHER...Scattered to numerous thunderstorms with a threat of
heavy rain each afternoon/evening will continue through Friday.
Moisture begins to decrease by the weekend in to next week with
thunderstorm coverage becoming more isolated. Gusty and erratic
winds may develop near thunderstorms.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...TM
AVIATION...TM
FIRE WEATHER...TM

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 16, 11:44 AM MST, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1144 AM MST MON JUL 16 2018

AZZ009-039-161930-
Black Mesa Area-Northeast Plateaus and Mesas Hwy 264 Northward-
1144 AM MST MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO COUNTY UNTIL 1230 PM
MST...

At 1144 AM MST, Doppler radar was tracking a strong thunderstorm near
Forest Lake Chapter House, or 30 miles north of Keams Canyon, moving
south at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas OF Navajo County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3629 11026 3626 11017 3611 11020 3616 11035
TIME...MOT...LOC 1844Z 018DEG 17KT 3625 11023

MAS
Special weather statement, Jul 16, 11:51 AM MST, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1151 AM MST MON JUL 16 2018

AZZ006-007-161915-
Coconino Plateau-Grand Canyon Country-
1151 AM MST MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 1215 PM
MST...

At 1150 AM MST, Doppler radar was tracking a strong thunderstorm over
Tusayan, or 19 miles west of Desert View at Grand Canyon, moving
southwest at 5 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Maricopa Point At Grand Canyon, Tusayan, South Rim Visitors Center,
Hopi Point At Grand Canyon, Grand Canyon Village and Ten-x
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3610 11214 3595 11202 3586 11222 3600 11232
TIME...MOT...LOC 1850Z 056DEG 6KT 3599 11216

MAS
Special weather statement, Jul 16, 12:10 PM MST, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1210 PM MST MON JUL 16 2018

AZZ018-161945-
Northern Gila County-
1210 PM MST MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 1245 PM MST...

At 1208 PM MST, Doppler radar was tracking a strong thunderstorm near
Cedar Creek, or 31 miles south of Show Low, moving west at 15 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Fort Apache Reservation, Cedar Creek, Whiteriver and Canyon Day.
Highway 60 north of Salt River Canyon will also be impacted.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3373 11021 3383 11033 3382 11042 3383 11046
      3397 11045 3398 11001 3372 11001
TIME...MOT...LOC 1908Z 094DEG 13KT 3381 11022

MAS
Special weather statement, Jul 16, 12:25 PM MST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1225 PM MST MON JUL 16 2018

AZZ007-008-162000-
Coconino Plateau-Yavapai County  Mountains-
1225 PM MST MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES
UNTIL 100 PM MST...

At 1222 PM MST, Doppler radar was tracking a strong thunderstorm 16
miles south of Fraziers Well, or 56 miles northeast of Kingman,
moving west at 10 mph. Route 66 near Indean Route 18 may also be
inpacted by this storm.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas OF Yavapai and
Coconino Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very Heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3569 11333 3562 11303 3544 11303 3542 11333
TIME...MOT...LOC 1922Z 096DEG 10KT 3554 11312

MAS
Special weather statement, Jul 16, 12:43 PM MST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1243 PM MST MON JUL 16 2018

AZZ009-039-162030-
Black Mesa Area-Northeast Plateaus and Mesas Hwy 264 Northward-
1243 PM MST MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO COUNTY UNTIL 130 PM MST...

At 1242 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles west of Blue Gap Chapter House, or 27 miles north of Keams
Canyon. this storm was nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas OF Navajo County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very Heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3629 11020 3628 11004 3609 11006 3611 11024
TIME...MOT...LOC 1942Z 357DEG 4KT 3621 11013

MAS
Local storm report, Jul 16, 3:21 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
321 PM MST MON JUL 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     FLASH FLOOD      WEST SEDONA             34.86N 111.80W
07/16/2018                   YAVAPAI            AZ   LAW ENFORCEMENT

            THE CITY OF SEDONA CLOSED THE SUNSET DRIVE
            LOW WATER CROSSING JUST NORTH OF SUNSET
            PARK. APPROXIMATELY 2 FEET OF WATER IS
            RUNNING OVER SUNSET DR.

&&

TM

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:05 PM MSTFlash Flood WarningFGZCoconino, Navajo2 hr
Jul 15, 5:17 PM MSTSpecial Weather StatementFGZ43 min
Jul 15, 5:23 PM MSTSpecial Weather StatementFGZ52 min
Jul 15, 5:59 PM MSTAreal Flood AdvisoryFGZApache3 hr
Jul 15, 8:19 PM MSTFlash Flood WarningFGZYavapai6 hr
Jul 16, 2:17 AM MSTFlash Flood WarningFGZYavapai88 min
Jul 16, 10:58 AM MSTAreal Flood AdvisoryFGZGila, Navajo3 hr
Jul 16, 11:44 AM MSTSpecial Weather StatementFGZ46 min
Jul 16, 11:51 AM MSTSpecial Weather StatementFGZCoconino24 min
Jul 16, 12:10 PM MSTSpecial Weather StatementFGZGila35 min
Jul 16, 12:25 PM MSTSpecial Weather StatementFGZMohave35 min
Jul 16, 12:43 PM MSTSpecial Weather StatementFGZ47 min
Jul 16, 12:59 PM MSTSevere Thunderstorm WarningFGZNavajo15 min
Jul 16, 1:27 PM MSTFlash Flood WarningFGZGila3 hr
Jul 16, 2:26 PM MSTFlash Flood WarningFGZCoconino3 hr
Jul 16, 2:48 PM MSTFlash Flood WarningFGZYavapai117 min
Jul 16, 2:53 PM MSTSevere Thunderstorm WarningFGZCoconino37 min
Jul 16, 3:05 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 16, 3:23 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai29 min
Jul 16, 3:39 PM MSTFlash Flood WarningFGZCoconino, Navajo3 hr
Jul 16, 3:53 PM MSTFlash Flood WarningFGZYavapai5 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.